Are you interested in learning more about poison prevention? Take our FREE online program. Click Here

Medicines

Medicines can be dangerous if used incorrectly or if the wrong amount is taken. Most Common Medication Poisoning Reported to the GPC

A common cause of medication poisoning occur from dosing errors (taking too much, taking within close time frame, taking wrong medicine or administering medicine the wrong way, e.g. ear drops being placed in the eyes). Another cause of medication poisoning occurs from drug interactions. Drug interactions occur when medication interacts with a certain food, herbal product, alcohol or another medication. Taking some over the counter (OTC) medications with prescription medications can cause serious problems; also, taking some medications with certain foods can lessen the effect of the medication. Adverse reaction is another form of medication poisoning which can occur if expired medications are used.

Tips to Prevent Medication Poisoning:

If you are taking more that one medication, make a list of all your medications to include name of medication, reason you are taking it, the amount you are taking, the times of day you take it and the name and phone number of doctor who prescribed it.

If you suspect any medication errors or have any questions call the Georgia Poison Center at 1-800-222-1222 or 404-616-9000.

Never give or take extra medicine if some get spilled; call your doctor or pharmacist first.